Texas, 2009Flash Flooding in Texas, May 27, 2009
May 27, 2009 · NWS EWX · 2 events in 1 county or zone
A weak cold frontal boundary over the area WA with slow moving convection that was training and merging SE of San Antonio resulted in locallized heavy rains mainly over northern Wilson County where radar estimates were highest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold frontal boundary over the area WA with slow moving convection that was training and merging SE of San Antonio resulted in locallized heavy rains mainly over northern Wilson County where radar estimates were highest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 7:52 AM CST, 38 minutes earlier.
Area forecast discussion, May 27, 7:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 AM CDT WED MAY 27 2009
.UPDATE...
HAVE DONE ANOTHER UPDATE TO ADD SEVERE TO THE FCST...PER LATEST
SWOMCD FROM SPC.
&&
.PREV DISCUSSION... /ISSUED 826 AM CDT WED MAY 27 2009/
UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO ERUPT ON THE SLOW MOVING
FRONTAL BOUNDARY. THESE STORMS ARE SLOW MOVERS AND ARE PRODUCING
VERY HEAVY RAINFALL. HAVE UPDATED THE FIRST PERIOD GRIDS TO
INCREASE POPS AND ADD LOCALLY HEAVY RAINFALL.
PREV DISCUSSION... /ISSUED 645 AM CDT WED MAY 27 2009/
AVIATION...
A WEAK SURFACE BOUNDARY AND AN UPPER LEVEL SHORTWAVE WILL INTERACT
WITH A MOIST AIRMASS TO GENERATE ISOLATED TO SCATTERED SHRA/TSRA
ACROSS SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HAVE MENTIONED CB,
VCTS, OR VCSH AT THE TAF SITES DUE UNCERTAINTY ON TIMING. VFR CIGS
WILL PREVAIL WITH SCT-BKN STRATOCUMULUS/CUMULUS WITH LAYERS ABOVE
TO CIRRUS, EXCEPT MVFR CIGS CAN BE EXPECTED ALONG AND SE OF A KCOT
TO KUVA TO KSAT TO K3T5 LINE THROUGH 15Z. NELY WINDS 5 TO 10 KTS
WILL PREVAIL, ALTHOUGH WIND DIRECTION MAY BE ERRATIC AT TIMES DUE
TO A WEAK PRESSURE GRADIENT. WIND GUSTS TO 40 KTS IN AND NEAR
SHRA/TSRA ARE POSSIBLE.
PREV DISCUSSION... /ISSUED 359 AM CDT WED MAY 27 2009/
DISCUSSION...
A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE STATE HAS ENABLED
SHOWERS AND THUNDERSTORMS TO PERSIST OVERNIGHT. THE MAJORITY OF
THE ACTIVITY HAS REMAINED TO OUR NORTH SO FAR...WITH ONLY ISOLATED
CONVECTION DEVELOPING ACROSS THE HILL COUNTRY. HOWEVER...THERE IS
AN EXPECTATION THAT THE WEAK ENERGY FROM THIS SYSTEM WILL COMBINE
WITH DIURNAL HEATING AND JUICY DEWPOINTS TO GENERATE MORE WIDESPREAD
ACTIVITY THROUGHOUT THE DAY. RAIN CHANCES WILL END FROM NORTHWEST
TO SOUTHEAST THIS AFTERNOON WITH WEAK CAA FILTERING IN AFTERWARDS.
GFS CONTINUES TO DEPICT ACTIVITY DEVELOPING ACROSS NERN MEXICO
THIS EVENING WITH AN MCS PUSHING EASTWARD INTO THE RIO GRANDE
PLAINS OVERNIGHT. AGREE WITH THIS SOLUTION AND THUS HAVE POPS
INCREASING ACROSS THE SOUTHWEST COUNTIES TONIGHT AND EXITING BY
SUNRISE AS THE SYSTEM DISSIPATES. LINGERING MOISTURE AND
INSTABILITIES JUSTIFY KEEPING IN A SLIGHT CHANCE MENTION FOR
RAIN ACROSS SOUTH CENTRAL TEXAS THURSDAY AFTERNOON. UPPER LEVEL
RIDGING THEN BEGINS TO BUILD ACROSS THE REGION SHUNTING ANY
CHANCES FOR RAIN OVER THE WEEKEND.
TEMPERATURES THIS AFTERNOON WILL BE HIGHLY DEPENDENT UPON THE
TIMING AND LOCATION OF THE CONVECTION...BUT GENERALLY ANTICIPATE
NEAR NORMAL HIGHS ACROSS THE SOUTHERN HALF OF THE CWA AND SLIGHTLY
COOLER THAN NORMAL TEMPS ACROSS THE HILL COUNTRY AND ADJACENT
AREAS. A GRADUAL WARMING TREND WILL ENSUE FOR THE REST OF THE WORK
WEEK WITH AFTERNOON TEMPERATURES REACHING INTO THE 90S. SEASONABLE
TEMPERATURES FOR LATE MAY/EARLY JUNE ARE EXPECTED FOR THE REST OF
THE FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 85 67 90 64 91 / 40 20 20 10 10
AUSTIN BERGSTROM INTL AIRPORT 84 65 89 62 91 / 70 20 20 10 10
NEW BRAUNFELS MUNI AIRPORT 86 66 89 61 91 / 70 20 20 10 10
BURNET MUNI AIRPORT 83 65 88 62 89 / 10 10 20 10 10
DEL RIO INTL AIRPORT 90 71 91 69 89 / 30 30 20 20 10
GEORGETOWN MUNI AIRPORT 84 66 88 64 90 / 40 10 20 10 10
HONDO MUNI AIRPORT 89 66 90 64 88 / 30 30 20 20 10
SAN MARCOS MUNI AIRPORT 85 66 89 62 90 / 70 20 20 10 10
LA GRANGE - FAYETTE REGIONAL 87 69 87 65 89 / 70 20 20 10 -
SAN ANTONIO INTL AIRPORT 88 68 89 64 89 / 40 20 20 10 10
STINSON MUNI AIRPORT 89 69 90 65 92 / 70 30 20 20 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13/01
Hazardous weather outlook, May 27, 8:16 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 AM CDT WED MAY 27 2009
TXZ171>173-183>194-202>209-217>225-228-281115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
916 AM CDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CAUSE
FLASH FLOODING OVER THE COASTAL PLAINS GENERALLY SOUTH OF I10 AND
EAST OF I35 THIS MORNING AND INTO THE EARLY AFTERNOON. A FEW OF
THE THUNDERSTORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.
HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 5:17 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 AM CDT WED MAY 27 2009
TXZ193-271215-
BASTROP-
617 AM CDT WED MAY 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING BASTROP COUNTY...
AT 617 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR ROSANKY...OR 12 MILES SOUTHWEST OF SMITHVILLE...MOVING EAST AT
10 MPH.
PEOPLE IN SOUTHERN BASTROP COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...ROSANKY AND SMITHVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 27, 6:11 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CDT WED MAY 27 2009
TXZ205-207-221-271315-
BEXAR-GUADALUPE-WILSON-
711 AM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WERE AFFECTING BEXAR...GUADALUPE AND WILSON
COUNTIES...
AT 711 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LA VERNIA TO CALAVERAS LAKE...OR ALONG A
LINE EXTENDING FROM 14 MILES SOUTHWEST OF SEGUIN TO 13 MILES
SOUTHEAST OF SAN ANTONIO...MOVING EAST AT 5 MPH.
PEOPLE IN NORTHERN WILSON...SOUTHEASTERN BEXAR AND SOUTHERN GUADALUPE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...ST. HEDWIG...
ELMENDORF...CHINA GROVE...NEW BERLIN...CALAVERAS LAKE AND LA
VERNIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, May 27, 6:54 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 AM CDT WED MAY 27 2009
TXZ205-207-221-271400-
BEXAR-GUADALUPE-WILSON-
754 AM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WERE AFFECTING BEXAR...GUADALUPE AND WILSON
COUNTIES...
AT 752 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LA VERNIA TO ELMENDORF...OR ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF STOCKDALE TO 15 MILES SOUTHEAST
OF SAN ANTONIO...MOVING EAST AT 5 MPH.
PEOPLE IN NORTHERN WILSON...SOUTHEASTERN BEXAR AND SOUTHERN GUADALUPE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LA VERNIA...CALAVERAS
LAKE...ELMENDORF AND SUTHERLAND SPRINGS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, May 27, 7:33 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 AM CDT WED MAY 27 2009
TXZ221-271430-
WILSON-
833 AM CDT WED MAY 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING WILSON COUNTY...
AT 831 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR SUTHERLAND SPRINGS...OR 6 MILES WEST OF STOCKDALE...MOVING
SLOWLY EAST AND SOUTHEAST AT 10 MPH.
PEOPLE IN EASTERN WILSON COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...SUTHERLAND SPRINGS AND STOCKDALE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 27, 8:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 AM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0911 AM HEAVY RAIN 5 S ST. HEDWIG 29.35N 98.21W
05/27/2009 M4.10 INCH WILSON TX COCORAHS
SINCE 7 AM
&&
EVENT NUMBER 00608
JPBSpecial weather statement, May 27, 8:23 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 AM CDT WED MAY 27 2009
TXZ221-222-271530-
KARNES-WILSON-
923 AM CDT WED MAY 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING KARNES AND WILSON COUNTIES...
AT 922 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR GILLETT...OR 6 MILES NORTHEAST OF KOSCIUSKO...MOVING SOUTHEAST
AT 5 MPH.
PEOPLE IN EASTERN WILSON AND NORTHEASTERN KARNES COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...GILLETT...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
Flash Flood, Wilson
- When
- May 27, 8:30 AM CST
- Where
- Wilson County, 4.81 mi S of Carpenter to 3.91 mi S of Carpenter
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.311, -98.192
FM 3432 was reported closed due to high water in western Wilson County.
Flash Flood, Wilson
- When
- May 27, 8:36 AM CST
- Where
- Wilson County, 2.95 mi ENE of La Vernia to 3.44 mi ENE of La Vernia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.364, -98.074
Portion of FM 539 was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163696, 163697.